Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 121, NWS Cheyenne, WY

June 26, 2019Scotts Bluff County, Sioux County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 26, 2019, 5:17 PM MDT for Scotts Bluff County, Sioux County, Nebraska. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 2019, 5:17 PM MDT (23:17 UTC)
Expired
Jun 26, 2019, 5:45 PM MDT
In force
28 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Scotts Bluff County, NE, Sioux County, NE

The radar

The Cheyenne radar (KCYS), 144 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 4:37 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.3 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2019-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2019-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-616 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 4:54 PM MDT, 23 minutes earlier.

Area forecast discussion, Jun 26, 4:54 PM MDT, 23 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
454 PM MDT Wed Jun 26 2019

.UPDATE...
Issued at 452 PM MDT Wed Jun 26 2019

Updated for Severe Thunderstorm Watch #450 valid until 11 PM MDT
for Niobrara/Platte WY, and all of the western NE Panhandle.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 143 PM MDT Wed Jun 26 2019

Biggest talking point for the forecast short term today is the
severe weather potential and the warm temperatures. The nearly
stationary west coast trough is continuing to provide strong
southwest flow aloft across the Northern and Central Plains.
Subtle ripples in the flow aloft from WV and VIS sat indicate
several shortwave disturbances in the height field moving over the
mountains. This will help initiate isolated to widely scattered
convection amid the southerly and southeasterly low level flow. A
well defined surface trough was located along the lee of the
laramie range with a stalled front orthogonal to the through
through the northern nebraska Panhandle. Higher moisture content
with dews in the lower 60s was pooling along the the front across
the northern Nebraska Panhandle as evident by manual analysis.
This front and immediate proximity will be the focus for a
localized greater severe weather threat over the next 2 to 6
hours. Hi-Res guidance is over mixing the boundary layer in
proximity to the front reducing forecasted MLCAPES and raising
LFC/LCLs. Manual adjustment of latest HRRR soundings results in
2000 to 3000 MLCAPE and 30 to 40 KTS effective shear. LCLs and
LFCs under 2 km are also forecast which is very favorable for
severe weather. Low level hodographs are supportive of updraft
rotation with 100-200 ESRH as analyzed by mesoanalysis. Low level
shear is likely enhanced in proximity to the front thanks to a
greater easterly component of the low level wind fields. Very
steep mid level lapse rates of 8.5 to 9.5 C/km and hail growth
cape near 1000 j/kg are present indicating ripe conditions for
large to very large hail growth. Several analogs highlight very
large hail potential with some of the modified forecast soundings.

Current thinking based on observations and CAM guidance is that
initial updrafts will evolve near the surface trough in the lee of
the laramie range. These updrafts will advect eastward into
better moisture and gradually intensify. Isolated supercells with
all hazards appear possible in the parameter space. The greatest
threat area appears to be along the Nebraska Wyoming South Dakota
border where low level shear and CAPE are maximized. Hail to
baseball size and a tornado or two are possible if a sustained
storm can tap into some of the extra energy. Storms will likely
persist into the evening as they move further east into the
Panhandle.

Tonight high clouds will clear as shortwave ridging develops and
moves in. Some fog could develop as the low level wind field dies
down and residual moisture sticks around. Temperatures will be
very mild overnight with lows in the 50s and 60s. Dry conditions
are expected with little lift and most of the moisture pushing
off to the east.

Thursday will be a very warm day with highs in the 80-s and 90s
for most. Ridging aloft should keep shower and thunderstorm
chances to a minimum. A few clouds should develop but expect
mostly sunny skies and generally warm and pleasant weather for
thursday.

.LONG TERM...(Thursday night through Wednesday)
Issued at 143 PM MDT Wed Jun 26 2019

West coast troughing will continue through the remainder of the
week as the trough elongates and ridging builds in fro the south
and east. Warm temperatures are expected with the southwest flow
and increasing height fields. Friday and Saturday look to continue
the recent trend of very warm temperatures. Highs should be near
peak summer performance through the first part of the weekend in
the 80 to 90 degree range. Overnight lows should be very pleasant
in the upper 50s and low to mid 60s. Across the mountains warm
temperatures in the 60s and 70s can be expected. A cool front will
develop Saturday evening and dive south across the plains. This
should bring cooler weather and the chance for showers and
thunderstorms from early Sunday through Tuesday. Thunderstorm
activity will continue through mid week as the remains of the once
stationary west coast trough break down and eject to the east
Wednesday and Thursday. Mostly zonal westerly flow should develop
behind the passing storm system keeping at least some threat of
rain in the forecast fro the time being. Model diverge on the
upper air pattern by day 8 but climate trends continue to suggest
above average temperatures through the extended.

&&

.AVIATION...(For the 18Z TAFS through Thursday morning)
Issued at 1146 AM MDT Wed Jun 26 2019

VFR conditions are expected to prevail this afternoon through
tonight. Thunderstorms are possible near KCYS, but coverage should
be limited to a few, so will keep VCTS out both TAFs. Further
east, a better chance for strong thunderstorms exists which may
result in very gusty outflow winds and some hail between 21z this
afternoon and 03z this evening, mainly for KCDR, KBFF, and KAIA.

&&

.FIRE WEATHER...
Issued at 143 PM MDT Wed Jun 26 2019

Marginal elevated fire weather condiitons will be possible across
the interior valleys over the next few days. Warm temperatures
and low humidity will bring atmospheric conditions to elevated but
not critical values. Area fuels remain unreceptive and little
threat is expected.

&&

.HYDROLOGY...
Issued at 143 PM MDT Wed Jun 26 2019

Overall trend of elevated but slowly decreasing flows will
continue for the next few days as snowmelt slowly continues to
contribute to baseflow. Canceled the flood warnings and will
maintain an RVS for now as insurance given that flows will remain
just below flood stage. Dont expect much in the way of precip for
a few days but next weekend could trigger more hydro concerns.

...PREVIOUS DISCUSSION...

Trends on headwaters gauges coming out of the Snowy and Sierra
Madre Ranges have shown river levels coming down slowly. Still
need to wait to see effects of increased snowmelt over the next
several days before we can say for certain that flooding threat is
over. Warmer temperatures over the next several days will let us
know that impact. Rain still forecast for late weekend into next
week and a rain on snow event is still not out of the question.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...MAJ
SHORT TERM...Lyons
LONG TERM...Lyons
AVIATION...TJT
FIRE WEATHER...Lyons
HYDROLOGY...Lyons/GCC
Hazardous weather outlook, Jun 26, 4:59 PM MDT, 18 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
459 PM MDT Wed Jun 26 2019

WYZ101-103>107-109>118-272300-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
459 PM MDT Wed Jun 26 2019

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

Isolated thunderstorms may develop late this afternoon and early
evening. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Warm temperatures and snow melt will continue with increased
river flows over the next few days, however the probability for
widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-054-055-095-096-WYZ102-108-119-272300-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Niobrara County-Goshen County-
East Laramie County-
459 PM MDT Wed Jun 26 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

Scattered strong to severe thunderstorms will develop late this
afternoon and continue through late evening east of Interstate
25. Strong instability and wind shear will favor supercells
capable of very large hail, damaging winds and possibly a tornado
or two across the western Nebraska Panhandle and far eastern
Wyoming. A Severe Thunderstorm Watch is in effect until 11 PM MDT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation may be required through this evening east of a
line from Lusk to Pine Bluffs.

In the hours before

Special weather statement, Jun 26, 3:37 PM MDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
337 PM MDT Wed Jun 26 2019

NEZ019-WYZ108-262215-
Scotts Bluff NE-Goshen County WY-
337 PM MDT Wed Jun 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SCOTTS BLUFF AND
SOUTHERN GOSHEN COUNTIES UNTIL 415 PM MDT...

At 336 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Hawk Springs, or 25 miles southwest of Torrington,
moving northeast at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Yoder, Huntley, Veteran and Hawk Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4163 10437 4166 10454 4173 10458 4187 10459
      4210 10437 4186 10400
TIME...MOT...LOC 2136Z 217DEG 15KT 4173 10438

Lyons
Special weather statement, Jun 26, 3:58 PM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
358 PM MDT Wed Jun 26 2019

WYZ106>108-262245-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-
358 PM MDT Wed Jun 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GOSHEN AND SOUTHERN
PLATTE COUNTIES UNTIL 445 PM MDT...

At 357 PM MDT, Doppler radar was tracking a strong thunderstorm near
Slater, or 11 miles south of Wheatland, moving northeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wheatland, Chugcreek, Lakeview North, Bordeaux, Westview Circle, Y-O
Ranch, Grayrocks Reservoir and Slater.

This includes Interstate 25 in Wyoming between mile markers 58 and
90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4177 10468 4181 10502 4190 10515 4229 10497
      4210 10436
TIME...MOT...LOC 2157Z 208DEG 18KT 4189 10487

Lyons
Special weather statement, Jun 26, 4:16 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Cheyenne WY
416 PM MDT Wed Jun 26 2019

NEZ019-020-096-WYZ108-262300-
Scotts Bluff NE-South Sioux NE-Banner NE-Goshen County WY-
416 PM MDT Wed Jun 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SCOTTS BLUFF...
NORTHWESTERN BANNER...SOUTHWESTERN SIOUX AND SOUTHERN GOSHEN COUNTIES
UNTIL 500 PM MDT...

At 416 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hawk Springs, or 16 miles south of Torrington, moving northeast at 30
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Torrington, Mitchell, Morrill, La Grange, Lyman, Yoder, Huntley,
Stegall, Hawk Springs, Hawk Springs Campground, Hubbard Hill, Hawk
Springs Recreation Area, Veteran and Henry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4159 10415 4168 10437 4180 10458 4220 10419
      4194 10363
TIME...MOT...LOC 2216Z 231DEG 25KT 4183 10419

Lyons
Special weather statement, Jun 26, 4:18 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
418 PM MDT Wed Jun 26 2019

NEZ054-WYZ119-262300-
Kimball NE-East Laramie County WY-
418 PM MDT Wed Jun 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL KIMBALL AND
SOUTHEASTERN LARAMIE COUNTIES UNTIL 500 PM MDT...

At 418 PM MDT, Doppler radar was tracking a strong thunderstorm near
Carpenter, or 28 miles east of Cheyenne, moving northeast at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pine Bluffs and Carpenter.

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 389 and 402.
 Interstate 80 in Nebraska between mile markers 1 and 8.

LAT...LON 4104 10440 4135 10417 4120 10388 4100 10413
      4100 10434
TIME...MOT...LOC 2218Z 216DEG 15KT 4105 10426

Lyons
Special weather statement, Jun 26, 4:54 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
454 PM MDT Wed Jun 26 2019

NEZ020-054-WYZ108-119-262345-
Kimball NE-Banner NE-Goshen County WY-East Laramie County WY-
454 PM MDT Wed Jun 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIMBALL...
SOUTHWESTERN BANNER...SOUTHEASTERN GOSHEN AND EAST CENTRAL LARAMIE
COUNTIES UNTIL 545 PM MDT...

At 453 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Pine Bluffs, or 27 miles west of Kimball, moving
north at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Albin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska...and southeastern Wyoming.

LAT...LON 4115 10412 4122 10434 4161 10419 4151 10386
TIME...MOT...LOC 2253Z 202DEG 19KT 4126 10419

Lyons
Special weather statement, Jun 26, 5:03 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
503 PM MDT Wed Jun 26 2019

NEZ019-096-262345-
Scotts Bluff NE-South Sioux NE-
503 PM MDT Wed Jun 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR SCOTTS BLUFF AND SOUTH CENTRAL
SIOUX COUNTIES UNTIL 545 PM MDT...

At 502 PM MDT, Doppler radar was tracking a strong thunderstorm over
Stegall, or 15 miles southeast of Torrington, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Scottsbluff, Gering, Mitchell, Terrytown, Morrill, Minatare, Lyman,
Lake Minatare Campground, Stegall, Scotts Bluff National Monument,
Hubbard Hill, Scottsbluff Airport, Lake Minatare, Lake Alice, Melbeta
and Henry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4171 10405 4200 10405 4215 10353 4179 10337
TIME...MOT...LOC 2302Z 251DEG 24KT 4190 10398

Lyons

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 6:04 PM MDTSpecial Weather StatementCYSConverse41 min
Jun 25, 6:29 PM MDTSpecial Weather StatementCYSNiobrara46 min
Jun 25, 6:35 PM MDTSevere Thunderstorm WarningCYSConverse, Niobrara28 min
Jun 25, 6:37 PM MDTSpecial Weather StatementCYSConverse38 min
Jun 25, 6:40 PM MDTSpecial Weather StatementCYSGoshen35 min
Jun 25, 9:02 PM MDTSpecial Weather StatementCYSCarbon43 min
Jun 26, 3:37 PM MDTSpecial Weather StatementCYSGoshen38 min
Jun 26, 3:58 PM MDTSpecial Weather StatementCYSPlatte47 min
Jun 26, 4:16 PM MDTSpecial Weather StatementCYSGoshen44 min
Jun 26, 4:28 PM MDTSevere Thunderstorm WarningCYSGoshen33 min
Jun 26, 5:42 PM MDTSevere Thunderstorm WarningCYSGoshen33 min
Jun 26, 5:46 PM MDTSpecial Weather StatementCYSNiobrara44 min
Jun 26, 5:58 PM MDTSevere Thunderstorm WarningCYSConverse, Niobrara34 min
Jun 25, 6:01 PM MDTSpecial Weather StatementCYSKimball29 min
Jun 25, 6:43 PM MDTSpecial Weather StatementCYSDawes32 min
Jun 25, 7:16 PM MDTSpecial Weather StatementCYSSioux44 min
Jun 25, 7:20 PM MDTSpecial Weather StatementCYSDawes40 min
Jun 25, 8:53 PM MDTSpecial Weather StatementCYSBox Butte37 min
Jun 26, 4:18 PM MDTSpecial Weather StatementCYSKimball42 min
Jun 26, 4:54 PM MDTSpecial Weather StatementCYSBanner51 min
Jun 26, 5:03 PM MDTSpecial Weather StatementCYSScotts Bluff42 min
Jun 26, 5:40 PM MDTSpecial Weather StatementCYSSioux35 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.